Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 83, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 20, 2022, 2:25 PM MDT for Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2022, 2:25 PM MDT (20:25 UTC)
- Expired
- Aug 20, 2022, 5:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Emery County, UT
The radar
The Salt Lake City radar (KMTX), 235 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1613 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
890
WGUS55 KSLC 202025
FFWSLC
UTC015-202315-
/O.NEW.KSLC.FF.W.0083.220820T2025Z-220820T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
225 PM MDT Sat Aug 20 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West Central Emery County in central Utah...
* Until 515 PM MDT.
* At 225 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the Trail Mountain burn scar. Between 0.25 and
0.5 inches of rain have fallen, and additional rainfall amounts of
0.25 to 0.5 inches are possible. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the Trail Mountain burn scar will result in
debris flow moving through Huntington Creek. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Huntington Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry washes is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3948 11114 3943 11112 3941 11110 3935 11097
3933 11098 3935 11115 3941 11123 3947 11122
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS1 follow-up statement
180
WGUS75 KSLC 202310
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
510 PM MDT Sat Aug 20 2022
UTC015-202320-
/O.EXP.KSLC.FF.W.0083.000000T0000Z-220820T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
510 PM MDT Sat Aug 20 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT THIS AFTERNOON FOR
WEST CENTRAL EMERY COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3948 11114 3943 11112 3941 11110 3935 11097
3933 11098 3935 11115 3941 11123 3947 11122
$$
MPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:35 AM MDT, 10 hours 50 minutes earlier.
Area forecast discussion, Aug 20, 3:35 AM MDT, 10 hours 50 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 335 AM MDT Sat Aug 20 2022 .SYNOPSIS...A low pressure system will cross northern Utah today, enhancing coverage of showers and thunderstorms. Deep moisture will also keep a threat of convection over central and southern Utah this afternoon into the early evening. High pressure will build over the Great Basin to start the week, bringing a drying trend to Utah and southwest Wyoming through midweek. && .SHORT TERM (Through 12Z/6AM Monday)...A weakly organized low pressure system is centered over northwest Utah this morning. Around this circulation, showers and thunderstorms have persisted over portions of northern Utah during the overnight hours, with the greatest coverage of activity currently near the Utah/Idaho border. These showers will tend to diminish early this morning, though additional showers will develop throughout the day, focused near the low that will continue to slowly track east. Convection will be greatest in coverage during the afternoon and early evening, aided by daytime heating, with some convection also possible away from the low over the higher terrain of central and southern Utah. There will be enough flow aloft to warrant some drift into the valleys, bringing a bit of a heightened risk of flooding. However, the threat seems a bit too isolated at this time to warrant a Flood Watch. The low is on track to exit the forecast area tonight into early tomorrow, with high pressure building into the Great Basin behind it. The position of this ridge will bring a more northwesterly flow over Utah and southwest Wyoming, advecting drier air into the area for the early part of the upcoming week. Still anticipating notable coverage of convection Sunday afternoon and evening, primarily for areas east of I-15, with a noticeable decrease in convective activity for western areas as the drier air starts to move in. Temperatures will remain just below seasonal normals, though areas that are drying out will see a few degrees of warming. .LONG TERM (After 12Z/6AM Monday)...Long term forecast period begins with departing shortwave energy sliding southward through CO, while mid level ridging noses in from the west. Aloft, this promotes more deep layer zonal to northwesterly flow, and thus drier air and lower overall PoPs for much of the forecast area. The exception to this appears to be some meager diurnally driven PoPs along higher terrain, as well as portions of eastern UT and southwest WY where the departing shortwave may aid in some isolated precipitation development on Monday. On Tuesday, the pattern appears to show little change other than even less synoptic scale forcing for ascent, and as such PoPs lower further and become even more constrained to higher terrain during the afternoon. By Wednesday, mid level ridging gradually migrates across UT in response to amplifying troughing in the PacNW. This combination will promote deep layer flow shifting a bit more zonal to southwesterly, and will allow moisture to begin to creep back into southern UT. As such, higher precipitation chances also return to southern UT, with more modest chances in the high terrain elsewhere across the forecast region. Guidance begins to diverge somewhat on the exact setup for the remainder of the forecast period, but remains in reasonable enough agreement to get a decent picture of what to expect. For Thursday, moisture increases a bit more areawide, while flow aloft accelerates, and modest PVA is imparted on the region while the PacNW trough migrates eastward. As a result, Thursday currently shows the highest PoPs in the long term forecast, though confidence remains a bit higher for increased coverage in south UT, east UT, southwest WY, and particularly the higher terrain therein. For Friday on into the weekend, the PacNW trough starts to dig into the Northern Plains, resulting in subtle mid level height falls over the forecast region. While this helps provide a bit of synoptic scale forcing, it will also help displace the ridge, leading to some questions on what amount of moisture remains in the area. Euro ensemble appears a bit drier than that of the Canadian/GEFS... But in any case, it appears there should remain enough support for modest PoPs to persist from southern UT and eastern UT into southwest WY, particularly along higher terrain. In regards to temperatures, the pattern looks to keep afternoon highs near to slightly above normal through mid week, and near to below normal thereafter with the increasing PoPs and associated cloud cover. Overnight lows appear to generally remain near to above normal throughout the forecast period. Per usual, day to day temps will be influenced by precip and cloud coverage, and what may linger into the overnight hours. && .AVIATION...KSLC...Disturbance slowly moving through keeps conditions unsettled for much of TAF period. Isolated to scattered showers a continued possibility, with coverage increasing Saturday afternoon. A few thunderstorms possible. Gusty erratic outflow winds and deteriorated CIGS/VIS possible in any convection directly atop the terminal. Otherwise, winds largely remain diurnal in nature, and precip begins to wane by late Saturday evening. Generally, expect VFR BKN to OVC CIGS, becoming more SCT by late Saturday. .REST OF UTAH AND SOUTHWEST WYOMING...A slow moving disturbance will keep weather unsettled at area terminals through much of the TAF period. For N UT / SW WY, expect a bit more coverage in precip, with denser cloud cover as well. Coverage expected to further increase Saturday afternoon, with a few thunderstorms possible. For S UT, primary rain/thunderstorm chances will hold off until Saturday afternoon, and persist into the evening hours. Areawide, precipitation chances will begin to wane by late Saturday evening, with cloud cover becoming less dense as well thereafter. Gusty erratic outflow winds and deteriorated CIGS/VIS possible for any convection directly impacting area terminals. Otherwise, winds largely expected to follow a typical diurnal pattern. && .FIRE WEATHER...A moist airmass will remain in place across Utah today. A low pressure system is currently centered over northwest Utah and will track eastward during the day, exiting the state tonight. Showers and thunderstorms today will be most widespread in the vicinity of the low, though convection is likely across the higher terrain of central and southern Utah as well, with some drift into the adjacent valleys. Behind the exiting low, high pressure will build into the Great Basin, putting Utah under northwest flow aloft that with advect drier air into the air for the early part of the upcoming week. As a result, the area will see a downward trend in coverage of showers and thunderstorms. Monsoonal moisture may return toward the end of the upcoming week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM/FIRE WEATHER...Traphagan LONG TERM/AVIATION...Warthen For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Aug 20, 10:58 AM MDT, 3 hours 27 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 1058 AM MDT Sat Aug 20 2022 UTZ101-102-106-115-201730- Western Millard and Juab Counties UT-Utah Valley UT- Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT- 1058 AM MDT Sat Aug 20 2022 ...Strong thunderstorms will impact portions of northeastern Juab... southwestern Utah and southeastern Tooele Counties through 1130 AM MDT... At 1057 AM MDT, Doppler radar was tracking strong thunderstorms 17 miles south of Vernon, or 31 miles west of Nephi, moving east at 25 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Eureka, Lofgreen, Tintic Junction, Jericho and Little Sahara State Park. This includes US Route 6 between mile markers 124 and 139. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3965 11254 3990 11266 4016 11222 3978 11205 TIME...MOT...LOC 1657Z 248DEG 34KT 3984 11241 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH AD
Special weather statement, Aug 20, 1:25 PM MDT, 1 hour before
Special Weather Statement National Weather Service Salt Lake City UT 125 PM MDT Sat Aug 20 2022 UTZ125-202015- Southern Mountains UT- 125 PM MDT Sat Aug 20 2022 ...A strong thunderstorm will impact portions of southwestern Garfield and northwestern Kane Counties through 215 PM MDT... At 124 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Hatch, or 28 miles northeast of Zion National Park. This storm is moving southeast at 10 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Alton and Long Valley Junction. This includes US Route 89 between mile markers 100 and 111. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3748 11264 3759 11260 3759 11239 3740 11245 TIME...MOT...LOC 1924Z 273DEG 1KT 3753 11259 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH AD
Special weather statement, Aug 20, 1:27 PM MDT, 58 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 127 PM MDT Sat Aug 20 2022 UTZ125>128-202000- South Central Utah UT-Upper Sevier River Valleys UT- Bryce Canyon Country UT-Southern Mountains UT- 127 PM MDT Sat Aug 20 2022 ...A strong thunderstorm will impact portions of southwestern Garfield County through 200 PM MDT... At 126 PM MDT, Doppler radar was tracking a strong thunderstorm over Red Canyon, or 36 miles south of Junction, moving east at 15 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Red Canyon, Bryce Canyon National Park, Tropic, Rubys Inn and Hillsdale. This includes Utah Route 12 between mile markers 1 and 23. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3765 11239 3781 11236 3779 11201 3756 11207 TIME...MOT...LOC 1926Z 277DEG 12KT 3771 11230 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH AD
Special weather statement, Aug 20, 1:38 PM MDT, 47 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 138 PM MDT Sat Aug 20 2022 UTZ125-128-202015- South Central Utah UT-Southern Mountains UT- 138 PM MDT Sat Aug 20 2022 ...A strong thunderstorm will impact portions of south central Garfield County through 215 PM MDT... At 138 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Escalante. This storm is moving southeast at 10 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Escalante. This includes Utah Route 12 between mile markers 44 and 67. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3763 11183 3780 11181 3778 11148 3754 11155 TIME...MOT...LOC 1938Z 251DEG 3KT 3771 11178 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH AD
Special weather statement, Aug 20, 1:49 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 149 PM MDT Sat Aug 20 2022 UTZ122-202015- Southwest Utah UT- 149 PM MDT Sat Aug 20 2022 ...A strong thunderstorm will impact portions of southwestern Beaver and north central Iron Counties through 215 PM MDT... At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 32 miles east of Ranch Campground, or 35 miles northeast of Ursine, moving east at 5 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of southwestern Beaver and north central Iron Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3816 11371 3832 11366 3830 11335 3805 11345 TIME...MOT...LOC 1949Z 285DEG 5KT 3822 11363 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH AD
Special weather statement, Aug 20, 2:25 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 225 PM MDT Sat Aug 20 2022 UTZ125-202100- Southern Mountains UT- 225 PM MDT Sat Aug 20 2022 ...A strong thunderstorm will impact portions of northwestern Kane County through 300 PM MDT... At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles south of Cedar Breaks National Monument, or 17 miles northeast of Zion National Park, moving southeast at 10 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of northwestern Kane County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3745 11289 3755 11281 3747 11256 3731 11271 TIME...MOT...LOC 2025Z 304DEG 7KT 3746 11279 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH AD
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 10:58 AM MDT | Special Weather Statement | SLC | Juab | 32 min |
| Aug 20, 1:25 PM MDT | Special Weather Statement | SLC | 50 min | |
| Aug 20, 1:27 PM MDT | Special Weather Statement | SLC | 33 min | |
| Aug 20, 1:38 PM MDT | Special Weather Statement | SLC | Garfield | 37 min |
| Aug 20, 1:49 PM MDT | Special Weather Statement | SLC | Beaver | 26 min |
| Aug 20, 1:53 PM MDT | Severe Thunderstorm Warning | SLC | Beaver, Iron | 37 min |
| Aug 20, 2:25 PM MDT | Special Weather Statement | SLC | 35 min | |
| Aug 20, 2:55 PM MDT | Special Weather Statement | SLC | Kane | 35 min |
| Aug 20, 3:04 PM MDT | Flash Flood Warning | SLC | Carbon | 116 min |
| Aug 20, 3:07 PM MDT | Special Weather Statement | SLC | Iron | 38 min |
| Aug 20, 3:30 PM MDT | Areal Flood Advisory | SLC | Carbon | 2 hr |
| Aug 20, 3:34 PM MDT | Special Weather Statement | SLC | Wayne | 26 min |
| Aug 20, 3:48 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 20, 4:03 PM MDT | Special Weather Statement | SLC | Emery | 42 min |
| Aug 20, 4:14 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Aug 20, 4:41 PM MDT | Special Weather Statement | SLC | Emery | 49 min |
| Aug 20, 4:52 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 23 min |
| Aug 20, 4:59 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Wayne | 31 min |
| Aug 20, 5:22 PM MDT | Special Weather Statement | SLC | 23 min | |
| Aug 20, 5:53 PM MDT | Special Weather Statement | SLC | 22 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.